North Dakota, 2003

Damaging Wind in North Dakota, July 13, 2003

July 13, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 13 2003

MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST
NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE
CONVECTION GOING IN THAT REGION THIS AFTERNOON.

A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE
IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA
TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION
TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT.

THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER
MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND
TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION.

SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING
THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN
INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS
FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 13, 3:46 AM CST, 13 hours 32 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND
EVENING.

TURNER

In the hours before

Special weather statement, Jul 13, 12:13 PM CST, 5 hours 5 minutes before
NDZ001-009-131930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
110 PM CDT (1210 PM MDT) SUN JUL 13 2003

AT 105 PM CDT (1205 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED MODERATE THUNDERSTORMS ARE MOVING ACROSS NORTHERN
WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE
EAST AT ABOUT 20 MPH AND ARE EXPECTED TO AFFECT
CROSBY...NOONAN...APPAM...ALAMO...CORINTH...WILDROSE...HAMLET AND
MCGREGOR BY 230 PM CDT (130 PM MDT). WHILE THESE STORMS ARE
WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE
STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL
LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD
SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

PERRY
Special weather statement, Jul 13, 1:47 PM CST, 3 hours 31 minutes before
NDZ001-009-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
245 PM CDT (145 PM MDT) SUN JUL 13 2003

AT 240 PM CDT (140 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED THAT MODERATE THUNDERSTORMS ARE DEVELOPING ALONG
THE MONTANA/NORTH DAKOTA BORDER AND MOVING ACROSS WILLIAMS AND
DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT
30 MPH AND ARE EXPECTED TO AFFECT ALL OF WILLIAMS AND DIVIDE
COUNTIES THROUGH 430 PM CDT (330 PM MDT). WHILE THESE STORMS ARE NOT
SEVERE...THEY MAY PRODUCE BRIEF THUNDERSHOWERS WITH HEAVY
RAIN...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE
WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE
PASSED.

PERRY
Local storm report, Jul 13, 2:59 PM CST, 2 hours 19 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

359 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0350 PM    DICKINSON                 ND   1 INCH HAIL

07/13/03   STARK                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jul 13, 5:06 PM CST, 12 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

606 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0557 PM    5 SW GARRISON             ND   .75 INCH HAIL

07/13/03   MCLEAN                         REPORTED BY PUBLIC.

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 13, 5:18 PM CST
Where
Grant County, 1 mi W of Carson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.417, -101.583

One inch hail also accompanied the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376271.